We read with great interest the article by Chen and colleagues regarding prophylactic lamivudine use in chemotherapy-associated hepatitis B reactivation in non-Hodgkin's lymphoma.1 Reactivation of hepatitis B virus (HBV) is a well-recognized complication in patients with chronic HBV infection who receive immunosuppressive or cytotoxic therapy.2 Many recent studies suggest a clear benefit of lamivudine in terms of clinical and virological HBV reactivation, overall mortality, HBV-related mortality, and interruptions or discontinuations in the immunosuppressive treatment.3 Furthermore, various different chemotherapeutic agents such as corticosteroids and anthracyclines are proven risk factors for HBV reactivation.4 We would like to emphasize the consideration of HBV reactivation after discontinuation of a prednisone therapy; we report a patient with HBV infection who developed HBV reactivation following corticoid treatment of ulcerative colitis.
A 43-year-old male patient was diagnosed with ulcerative colitis in 2003. Initially, the patient responded well to a systemic therapy with mesalazine at 3 g/day. In May 2005, he developed another episode of ulcerative colitis, this time more severe with four to six bowel movements per day and intermittent rectal bleeding, mild fever (38.8°C), oligoarticular arthritis, and lower abdominal tenderness. A colonoscopy was performed, which showed a left-sided colitis. A therapy with prednisone at 50 mg/day and azathioprine at 50 mg/day was initiated. Of note, liver function tests (LFTs) were normal at this time. Two weeks later, the patient was well, prednisone was completely tapered, and azathioprine was increased to 100 mg/day. Three months later, the patient presented to the emergency department in an outside hospital with nausea, vomiting, right upper quadrant pain, and jaundice. LFTs were markedly elevated. Aspartate aminotransferase (AST) was 2193 U/L, alanine aminotransferase (ALT) was 3396 U/L, gamma-glutamyl transferase was 69 U/L, bilirubin was 18.25 mg/dL, prothrombin time was 31%, and C-reactive protein was 4 mg/L. Further work-up revealed highly replicative hepatitis B (HBV-DNS polymerase chain reaction 110,000,000 IU/mL) reactivation (positive for hepatitis B surface antigen, negative for anti–hepatitis B core immunoglobulin M, negative for hepatitis B e antigen, and positive for antibody to hepatitis B e antigen). Other viral serologies for hepatitis A, C, D, and human immunodeficiency virus were all negative. Therapy with azathioprine was stopped. Abdominal sonography revealed ascites, normal caliber intrahepatic and extrahepatic bile ducts, and no gallstones. During the hospitalization, stool frequency increased to six per day with bloody diarrhea. The patient was started on prednisone at 40 mg/day, which had to be increased to 50 mg/day after 10 days. Colonoscopy revealed a mild flare of ulcerative colitis. After some time, LFTs decreased (AST was 213 U/L, ALT was 364 U/L) and the patient could be discharged on 50 mg prednisone/day. One week later, the patient presented with abdominal pain, fatigue, progressive jaundice, and extension of the abdomen. On admission, the patient showed signs of hepatic failure with elevated LFTs and ascites. Paracentesis showed spontaneous bacterial peritonitis. The patient was transferred to our tertiary care center due to severe liver failure with hepatic encephalopathy (Grade 3) and coagulopathy (factor V, 7%; prothrombin time, 10%; activated partial thromboplastin time, 88 seconds). We immediately started therapy with lamivudine and listed the patient for superurgent liver transplantation, which could be performed 24 hours later. One day after transplantation, the patient presented with primary graft nonfunction, which required immediate retransplantation. After retransplantation, the patient recovered quickly. To prevent HBV reinfection, we initiated a long-term prophylaxis with anti–hepatitis B surface antigen immunoglobulins in combination with lamivudine. Three and a half years after retransplantation, there is no evidence for HBV reinfection and the patient has fully recovered.
This case highlights the importance of HBV screening in patients with inflammatory bowel disease, who require an immunosuppressive therapy such as corticosteroids, methotrexate, azathioprine, or new biological agents such as anti–tumor necrosis factor agents.5, 6 In our opinion, HBV carriers with inflammatory bowel disease who require such a treatment should also be treated prophylactically with a nucleoside or nucleotide analogues approved for the treatment of HBV infection.